Meet Addie: A 3-Year Old Lab, Who Nearly Died from an
Opiate Overdose

Addie, Lab Saved by Narcan
Addie, the 3-Year Old Lab Saved by Narcan. Photo credit: Maine York Country Sheriff’s Office

Addie, a curious and energetic lab, loves food (what dog doesn’t) and getting into things. So when Leslie Reynolds’ daughter dropped her bag on a chair, Addie smelled the gummy worms and got into her bag… and also a bottle of oxycodone.

Reynold’s daughter, recovering from a back injury, had a legal prescription of oxycodone, was over visiting her mother, Addie’s owner. When they discovered Addie had gotten into her purse, they started counting pills and found that Addie had taken 25, 5 milligram Oxy pills = that’s 125 milligrams, which is a dangerous amount. Addie started to become lethargic.

“I’m a registered nurse. So I didn’t totally panic. I just called the vet and said this is what happened, do you have anti-narcotic reversal medication? They said no you need to go to an emergency vet hospital,” says Reynolds.

Reynolds got in the car and started driving, but the nearest vet hospital was 20 miles away.

That’s when Sgt. Dave Chauvette, with Maine’s York County Sheriff’s Office, enters the scene. Reynolds saw two York Sheriff’s cruisers and waved them down.

Reynold’s explained the situation and Sgt. Chauvette responded with immediate action:
“I thought for all of two or three seconds, yup this is what we have to do. Addie and I became really good friends, real quick. I held her head up talked to her for a little while and I gave her half a dose in her right nostril. We waited a few minutes and I gave her the other half in her left nostril and it seemed to have the desired effect,” said the Sergeant.

Addie appears to have made a full recovery. Her owner is extremely grateful that the deputies had Narcan on them at the time.

What Is Narcan?

Narcan Naloxone Nasal Spray
Narcan nasal spray

Narcan is an opiate antidote and reverses the effects of an overdose to opiates, like heroin and prescription pain pills including morphine, oxycodone, methadone and Vicodin. It is administered as a nasal spray or as a shot.

Narcan can and does save lives, but it is not the end of helping a person who has suffered from an opiate overdose. In fact, there are many stories of people having to be saved more than once by Narcan. After a person has received immediate emergency medical care, it is important that they get proper treatment to address their addiction and start on the path to full recovery.

What States Have Law Enforcement Now Carrying Narcan?

There is a growing debate over whether law enforcement personnel should carry Narcan. Here is a list of states with departments where law enforcement personnel do carry Narcan.

  • Arizona
  • California
  • Colorado
  • Connecticut
  • Delaware
  • Florida
  • Georgia
  • Illinois
  • Indiana
  • Kentucky
  • Maine
  • Maryland
  • Massachusetts
  • Michigan
  • Minnesota
  • Mississippi
  • Nebraska
  • New Hampshire
  • New Jersey
  • New Mexico
  • New York
  • North Carolina
  • North Dakota
  • Ohio
  • Oklahoma
  • Oregon
  • Pennsylvania
  • Rhode Island
  • South Carolina
  • Tennessee
  • Texas
  • Utah
  • Vermont
  • Virginia
  • Washington
  • West Virginia
  • Wisconsin
  • Wyoming

What Lesson Is There to Be Learned from This Story?

While Addie’s story has a happy ending, thanks to the fast thinking of her owner, and the fast action of the deputies, there are many stories of opiate overdoses that do not.

If knowing the signs of an opiate overdose can save the life of a dog, in the midst of the growing drug epidemic in America, it behooves all citizens to be educated on the subject.

Signs of an Opiate Overdose

An opiate overdose is life-threatening and must be treated immediately. During an opiate overdose, the person’s breathing and heart rate is significantly slowed down or stops. When this occurs, it is crucial to reverse this process because, without oxygen, this can lead to brain damage, a coma or death.

By knowing and recognizing the signs of an opiate overdose, you can save lives:

  • Breathing is irregular, slowed or has stopped
  • Heartbeat slowed or has stopped
  • Loss of consciousness
  • Unresponsive to outside noises or touch
  • Conscious but unable to speak
  • Face is pale and/or clammy
  • Body goes limp
  • Fingernails or lips turn blue or purple colored
  • Vomiting
  • Making gurgling noises
  • Pinpoint pupils

If you see these signs, immediately call 911.

If the person has stopped breathing, or if breathing is very weak, being CPR.

Get Narcan administered if there is anyone nearby trained to deliver it.

Many states have good Samaritan laws in place to provide immunity from arrest, charge or prosecution for a person who observes an opiate-related overdose and calls 911 for assistance or seeks medical attention.


Sources used:

https://www.facebook.com/York-County-Sheriffs-Office-Maine-453858641361278/

http://whnt.com/2017/07/30/dog-revived-with-narcan-after-accidental-opioid-overdose/

AUTHOR

Sachi

Sachi has been working in and with L. Ron Hubbard Social Betterment programs for 9 years.